CSN Login
Members Online: 6

You are here

Long Term Effects From Pelvic Radiation

charlestonjenn's picture
charlestonjenn
Posts: 8
Joined: Aug 2018

Hi Friends and fellow survivors.

I read through an old thread where there were many questions about after effects of pelvic radiation, including GI upset and rectal/anal discomfort, and also about the vaginal atrophy that often results from tissue damage. At the suggestion of several postings, I have stared this newer thread on the topic and hope that I can help you by sharing what has worked for me. 

The absolute, number one, very best thing I have found to work for soothing anal discomfort (hemmorhoids, fissures, pain from going so much, itching) is called Carmol 4. A medical friend dropped these by after I tried everything else and I am forever in her debt. The relief and healing were incredible, and I use them any time I have a flare up (pun intended). They are small and travel easily, and you can always have one with you just in case. I also found a lidocaine ointment, Recticare, (the cooling consistency of aloe vera) that did a great job and I used it generously when things were really rough. The combination of those two products was the magic trick, as the Colmol soothed and healed while the Recticare numbed. I took two Immodium in the morning every morning as a preventative, and if my GI was acting up, I'd add two more every few hours until it was resolved. I know this was a very frustrating and life altering consideration to have to deal with after treatment, but it can be managed and it does get better! 

As several ladies mentioned, the unfortunate side effect of vaginal atrophy is unexpected and the dialator is not the most user friendly or convienent way to address the vaginal muscles. I did talk to my doctor about this and he perscribed an Estring, a vaginal insert that provides low dose localized hormones directly to the receptors in the tissue. It is able to be used with most hormone based cancers, but you definitely want to do what your doctor says, so just ask him for a sample to see if it is right for you. My doctor had perscribed something else previously and we only tried it because the first thing did not suit me at all, and I am very glad we did. The Estring has worked great for me, and the pain, bleeding, and extreme tightness have gotten significantly better. I can't find a picture online, but you can visit the site at https://www.estring.com/vulvar-vaginal-atrophy. I learned about the time I was finishing chemo that you never, ever pay for medicine without first checking for a savings cared or coupon on the drug, and the Estring has a "pay no more then $15" on their site. Well worth it for 90 days!!! In addition, I recently became aware of a Pelvic Rehabilitation program that sounds like it is going to be the exact thing I need. It is PT and information about rehabbing your "area" after treatment. The hospital systems here provide them and you can check in your area at this link: https://pelvicrehab.com/

So, these are my magic tools, and since so many people have the same symptoms, I thought I'd put out there what worked for me. I hope that in some small way, this helps you also. We need to live our best life and that includes feeling comfortable and taking care of ALL of our tissues and muscles. Beast of luck in your ongoing treatments and prayers for cancer free days ahead. Keep Pounding!! 

 

 Calmol 4 Product Comes in a Box Recticare Lidocaine Tube

Subscribe to Comments for "Long Term Effects From Pelvic Radiation"